Medical questions & health advice by board certified doctors

"Can anxiety cause HIV symptoms to appear?"

ZocdocAnswersCan anxiety cause HIV symptoms to appear?


I am concerned that I might have had an HIV exposure about a month ago. Since then I have been waiting and watching, and I am starting to get some bad signs, like a rash on my arms. But when I was younger, I was prone to getting anxiety rashes. Couldn't anxiety cause a symptom like this?


The most important point to be made is that HIV is a very serious infection that requires prompt diagnosis and management. If you have any concerns about a possible exposure to HIV, it is critical that you visit your doctor as soon as possible to get tested. You should also avoid unprotected sexual contact to prevent spreading a potential infection to someone else. It is very rare for HIV to have any symptoms in the immediate period after infection. Sometimes there is a flu like syndrome, with sore throat, swollen glands, and aches and pains. However, this is rare and most infections are asymptomatic for months to years. Therefore you should not interpret any of the symptoms you are having as either confirming or denying a recent HIV infection. As always the diagnosis and the management of your particular concerns will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor as soon as possible is strongly recommended.

Need more info?

See a doctor today

Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Find doctors by city
Find doctors by specialty
Find doctors by popular insurances